Funnel Cloud, Barnes
- When
- July 26, 1:36 PM CST
- Where
- Barnes County, 4.55 mi NNW of Berea
- Reported by
- Other Federal Agency
- Coordinates
- 46.990, -98.140
The funnel cloud was observed from Baldhill Dam.
By the mid afternoon of July 26th, a few weak showers and thunderstorms formed over Barnes County. These cells produced at least one funnel cloud and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the mid afternoon of July 26th, a few weak showers and thunderstorms formed over Barnes County. These cells produced at least one funnel cloud and a brief tornado. A little later that evening, an upper level disturbance tracking east helped set off additional showers and thunderstorms. One of these storms produced hail and strong wind gusts around the Fargo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 12:16 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 116 PM CDT TUE JUL 26 2016 .UPDATE... Issued at 116 PM CDT Tue Jul 26 2016 Nearly full sunshine has allowed temperatures to climb into the lower 80s across the north, while areas to the south have had more clouds and thus cooler temps. With sfc dew points in the 60s combined with these temps, also seeing some sfc based CAPE developing along and north of highway 200. Already have some convective looking clouds stretching along the Canadian border with some showers too. Even though there is very little shear and this area is behind the cold front, there could be a showers and weaker storms. Most of the high res models are showing some activity now along and north of highway 2. Forecast already had pcpn chances across the south, so no changes needed there. && .SHORT TERM...(Today and tonight) Issued at 333 AM CDT Tue Jul 26 2016 A couple upper waves seen on water vapor imagery will affect the region today. SFC-mid level convergence/boundary across the SE ND will remain mostly stationary or drift south a bit through the day. Forcing from the first wave will set off isolated/scattered storms this morning...then a break (late morning/early afternoon)...then more storms with the second wave (mid-late afternoon). All of this activity will be confined to SE ND and WC MN. Do not expect strong storms this morning. A marginal risk for severe storms will exist with the afternoon activity depending on actual instability (deep layer forcing is weak). Will provide more details as confidence increases. .LONG TERM...(Wednesday through Monday) Issued at 333 AM CDT Tue Jul 26 2016 Wednesday-Thursday...High pressure will settle across the region leading to mostly dry weather and seasonable temperatures. There will remain a slight chance for thunder across the far southern FA on Wednesday...dependent on the actual position of the low level boundary. Friday-Monday...Models in general agreement this run. Friday looks to be tranquil as sfc high pressure remains in control...with light winds and pleasant conditions. For Saturday thru the end of the period...sfc high pressure retreats with return flow bringing warmer air to the region. Corresponding upper ridge amplification indicative of return to much warmer temps...with highs looking to rise into the upper 80s and low 90s. Showers or storms can not be ruled out through Monday...as a series of impulses propagate through the flow. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 116 PM CDT Tue Jul 26 2016 Ceilings have all been either mid or high level, so no issues there. Wind speeds have also stayed on the light side, so the main issue for flying is whether any storms will hit any of the TAF sites. At this point, KFAR stands the best chance, but even then it is fairly low. Therefore will just mention VCTS for now at KFAR. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...TG LONG TERM...TG/Hopkins AVIATION...Godon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 339 AM CDT TUE JUL 26 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 339 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ISOLATED SEVERE STORMS ARE POSSIBLE FROM MID-AFTERNOON INTO THE EVENING HOURS ACROSS THIS AREA. HAIL AROUND ONE INCH AND WINDS UP TO 60 MPH WILL BE THE MAIN RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AT TIMES DURING THIS PERIOD. THE POTENTIAL FOR HIGH IMPACT WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. TG
The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
2 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.
The funnel cloud was observed from Baldhill Dam.
A brief touchdown was reported by a traveler on Interstate 94, west of Valley City, looking northeast across Hobart Lake. The touchdown appeared to be in an open field in central Hobart Township. Peak winds were estimated at 70 mph.
The wind gust was measured by the ASOS at the Fargo airport.
Dime to nickel sized hail fell along with very strong winds.
Several four to six inch diameter tree branches were blown down between Edgewood and Longfellow in north Fargo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641068, 641069, 641070, 641071, 641072.